On the algorithmic linearizability of nonlinear ordinary differential equations

Dmitry Lyakhov, Vladimir P. Gerdt, Dominik L. Michels

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Solving nonlinear ordinary differential equations is one of the fundamental and practically important research challenges in mathematics. However, the problem of their algorithmic linearizability so far remained unsolved. In this contribution, we propose a solution of this problem for a wide class of nonlinear ordinary differential equation of arbitrary order. We develop two algorithms to check if a nonlinear differential equation can be reduced to a linear one by a point transformation of the dependent and independent variables. In this regard, we have restricted ourselves to quasi-linear equations with a rational dependence on the occurring variables and to point transformations. While the first algorithm is based on a construction of the Lie point symmetry algebra and on the computation of its derived algebra, the second algorithm exploits the differential Thomas decomposition and allows not only to test the linearizability, but also to generate a system of nonlinear partial differential equations that determines the point transformation and the coefficients of the linearized equation. The implementation of our algorithms is discussed and evaluated using several examples.
Original languageEnglish (US)
Pages (from-to)3-22
Number of pages20
JournalJournal of Symbolic Computation
Volume98
DOIs
StatePublished - Jul 15 2019

Fingerprint

Dive into the research topics of 'On the algorithmic linearizability of nonlinear ordinary differential equations'. Together they form a unique fingerprint.

Cite this